Funnel Cloud, Galveston
- When
- May 31, 10:23 AM CST to 10:25 AM CST
- Where
- Galveston County, 1.85 mi E of (Gls)scholes Fld Gal
- Reported by
- Law Enforcement
- Coordinates
- 29.270, -94.819
Funnel clouds were reported over Galveston Island.
The maritime air mass over Galveston Island was unstable and moist enough to produce morning nearshore waterspouts and funnel clouds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
The maritime air mass over Galveston Island was unstable and moist enough to produce morning nearshore waterspouts and funnel clouds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 31, 8:51 AM CST, 1 hour 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 951 AM CDT SAT MAY 31 2014 .UPDATE... SEE DISCUSSION FOR MORNING UPDATE. && .DISCUSSION... SHOWERS AND THUNDERSTORMS HAVE ALREADY STARTED TO PICK UP IN COVERAGE AS CONVECTIVE TEMPERATURES ARE BEING REACHED THIS MORNING. EXPECT COVERAGE TO ONLY INCREASE THIS AFTERNOON THANKS TO THE UPPER LEVEL LOW OFF TO OUR EAST (SUPPORTED BY HIGH RES MODELS). MAIN CONCERNS WITH THESE CELLS WILL BE FREQUENT LIGHTNING... LOCALIZED HEAVY DOWNPOURS... AND SOME GUSTY WINDS. FLOOD GUIDANCE IS ONLY AROUND THREE INCHES IN ONE HOUR AND WE HAVE ALREADY HAD A SMALL CELL NEAR BW8 AND IH-10 PRODUCE TWO INCHES OF RAIN. LOCALIZED FLOODING WILL BE POSSIBLE THIS AFTERNOON IN AREAS WERE THUNDERSTORMS DEVELOP AND REMAIN STATIONARY. THERE WILL ALSO BE A CHANCE OF SOME FUNNEL CLOUDS AND/ OR WATERSPOUTS THIS AFTERNOON. MOST OF THE TIME THESE DON'T REACH THE GROUND OR COME ON SHORE. IF THEY DO THEY USUALLY REMAIN WEAK. CURRENT GRIDS HAVE ACCOUNTED FOR ALL OF THE MENTIONED ABOVE. NO UPDATE REQUIRED AT THIS TIME. 23 && .PREV DISCUSSION... /ISSUED 422 AM CDT SAT MAY 31 2014/ DISCUSSION... NOT MANY CHANGES TO THE ONGOING FCST PACKAGE. UPPER LOW WILL BE DRIFTING SOUTHWARD THRU E TX TODAY. SCT SHRA ALREADY DEVELOPING AND ANTICIPATE INCREASED SHRA/TSRA COVERAGE WITH DAYTIME HEATING. GOES SOUNDER IMAGERY CURRENTLY SHOWING PW'S BETWEEN 1.7-1.9" ACROSS THE SE 2/3 OF THE CWA. DIFFERENCE TODAY VERSUS YDAY IS STEERING FLOW WILL BE CONSIDERABLY WEAKER TODAY. CONVECTION WILL EVENTUALLY BECOME MESOSCALE DRIVEN AND DON'T HAVE A WHOLE LOT OF CONFIDENCE OF REALLY NARROWING DOWN THE MOST FAVORABLE LOCATION WHERE HIGHEST COVERAGE & INTENSITY AS IT'LL EVENTUALLY BE DECIDED BY STORM/BOUNDARY COLLISIONS, ETC. SEVERAL MODELS STILL POINTING TO AREA ROUGHLY FROM WHARTON-HOUSTON-LIBERTY AS FAVORED SPOT WHICH WOULD MAKE SENSE AS THAT'LL BE A FAVORED LOCATION FOR SEABREEZE/BAYBREEZE TO COLLIDE WITH ANY CELLS DRIFTING SOUTHWARD. POTENTIAL IS THERE FOR SOME QUICK ISOLATED 2-4" RAINS WHERE THIS OCCURS AND THIS'LL CAUSE SOME LOCALIZED FLASH FLOOD CONCERNS. WILL MENTION POTENTIAL FOR LOCALLY HEAVY RAIN IN FCST AND CONTINUE TO HIGHLIGHT IN HWO FOR NOW. NOT RULING OUT A FF WATCH FOR SOME LOCATIONS IF CONFIDENCE IN A FAVORED LOCATION BECOMES MORE CLEAR...ESPECIALLY IF IT COINCIDES W/ PLACES THAT SAW EXCESSIVE RAIN EARLIER IN WEEK. PRECIP SHOULD MOSTLY TAPER OFF WITH THE LOSS OFF HEATING DURING THE EVNG HOURS. SUNDAY WILL BE A TRANSITION DAY. UPPER LOW/TROF WILL BE SITUATED OFFSHORE BUT STILL EXPECT SOME SCT DAYTIME SHRA/TSRA. UPPER RIDGE THEN BUILDS NEWD FROM MEXICO INTO THE REGION DURING THE WORK WEEK AND A DRYING/WARMING TREND WILL PREVAIL. ORIENTATION OF RIDGE WON'T COMPLETELY RULE OUT A FEW ISOLATED SEABREEZE CELLS...BUT CHANCES WILL BE SLIM. 47 MARINE... LIGHT ONSHORE WINDS TO PREVAIL TODAY AS THE UPPER LEVEL LOW LINGERS OVER THE REGION. THIS SYSTEM EXPECTED TO WEAKEN THROUGH THE REST OF THE WEEKEND AS THE UPPER LEVEL RIDGE BUILDS IN FROM THE WEST DURING THE UPCOMING WEEK. THIS SHOULD SET THE STAGE FOR LIGHT/MODERATE ON- SHORE WINDS THROUGH THE FCST PERIOD. 41 AVIATION... THE TRICKY FCST CONTINUES TODAY AS THE LACK OF SFC BOUNDARIES MAKES IT A BIT MORE DIFFICULT TO PINPOINT TIMING/LOCATIONS OF PCPN DEVEL- OPMENT THROUGHOUT THE DAY. ALREADY SEEING RADAR LIGHT UP SO WILL BE GOING WITH PREVAILING VCSH/VCTS FOR MOST SITES UNTIL IF/WHEN STORMS GET CLOSER TO THE AIRPORTS. 41 && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 87 69 88 70 90 / 50 30 30 10 20 HOUSTON (IAH) 86 70 87 72 89 / 70 40 40 10 20 GALVESTON (GLS) 84 76 84 76 85 / 60 30 20 10 10 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && DISCUSSION...23
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 958 AM CDT SAT MAY 31 2014 TXZ163-164-176>179-195>200-210>214-226-227-235>238-011500- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 958 AM CDT SAT MAY 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT EXPECT INCREASING SHOWER AND THUNDERSTORM COVERAGE THROUGH THE DAY AS TEMPERATURES CLIMB. STORM MOTION WILL BE SLOW SO A QUICK DOWNPOUR WITH LOCALIZED RAINFALL AMOUNTS FROM 2 TO 4 INCHES ARE POSSIBLE...WHICH COULD RESULT IN A THREAT OF FLASH FLOODING. LIKE YESTERDAY...NOT EVERYONE WILL SEE THOSE AMOUNTS. STRONGER CELLS WILL ALSO BE CAPABLE OF PRODUCING 20 TO 45 MPH WIND GUSTS AND FREQUENT LIGHTNING. THE TROPICAL ATMOSPHERE IN PLACE WILL ALSO BE SOMEWHAT FAVORABLE FOR A FEW FUNNEL CLOUDS TO DEVELOP. MOST OF THE TIME THESE FEATURES DO NOT EXTEND ALL THE WAY TO THE SURFACE...HOWEVER THEY CAN AND SOMETIMES DO WITH LITTLE WARNING. PRECIPITATION SHOULD WIND DOWN THIS EVENING WITH THE LOSS OF HEATING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED PRECIPITATION IS EXPECTED ON SUNDAY...FOLLOWED BY LOWER RAIN CHANCES THE REMAINDER OF THE WEEK AS HIGH PRESSURE BUILDS OVERHEAD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH SUNDAY. GMZ330-335-350-355-370-375-011500- GALVESTON BAY-MATAGORDA BAY- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM- 958 AM CDT SAT MAY 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT WINDS...SEAS AND BAY WATERS WILL BE ELEVATED IN SCATTERED SHOWERS AND THUNDERSTORMS. WATERSPOUTS WILL ALSO BE POSSIBLE THIS MORNING INTO AFTERNOON DUE TO THE TROPICAL ATMOSPHERE IN PLACE. IF A WATERSPOUT IS OBSERVED KEEP YOUR DISTANCE. MOST OF THE TIME THEY ARE WEAK BUT STILL CAN OVERTURN CRAFT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WINDS...SEAS AND BAY WATERS WILL BE ELEVATED IN SCATTERED SHOWERS AND THUNDERSTORMS SUNDAY. ISOLATED ACTIVITY IS EXPECTED FOR THE REMAINDER OF THE WEEK. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 851 AM CDT SAT MAY 31 2014 TXZ163-164-176>179-195>200-210>214-226-227-235>238-010000- HOUSTON-TRINITY-MADISON-WALKER-SAN JACINTO-POLK-BURLESON-BRAZOS- WASHINGTON-GRIMES-MONTGOMERY-LIBERTY-COLORADO-AUSTIN-WALLER- HARRIS-CHAMBERS-WHARTON-FORT BEND-JACKSON-MATAGORDA-BRAZORIA- GALVESTON- INCLUDING THE CITIES OF...CROCKETT...TRINITY...GROVETON... MADISONVILLE...HUNTSVILLE...SHEPHERD...COLDSPRING...LIVINGSTON... CORRIGAN...ONALASKA...CALDWELL...LAKE SOMERVILLE... COLLEGE STATION...BRYAN...BRENHAM...NAVASOTA...THE WOODLANDS... CONROE...WILLIS...LIBERTY...CLEVELAND...DAYTON...COLUMBUS... EAGLE LAKE...WEIMAR...SEALY...BELLVILLE...HEMPSTEAD... PRAIRIE VIEW...BROOKSHIRE...HOUSTON...PASADENA...KATY...TOMBALL... HUMBLE...WINNIE...MONT BELVIEU...ANAHUAC...EL CAMPO...WHARTON... PIERCE...SUGAR LAND...MISSOURI CITY...RICHMOND...ROSENBERG... EDNA...BAY CITY...PALACIOS...PEARLAND...LAKE JACKSON...ALVIN... ANGLETON...FREEPORT...LEAGUE CITY...TEXAS CITY...FRIENDSWOOD... GALVESTON 851 AM CDT SAT MAY 31 2014 ...THREAT OF FLASH FLOODING THIS AFTERNOON... STORM MOTION WILL BE SLOW DURING THE DAY TODAY WHICH WILL ALLOW RELATIVELY SMALL DOWNPOURS TO PRODUCE LOCALIZED RAINFALL AMOUNTS OF 2 TO 4 INCHES. THIS COULD RESULT IN FLASH FLOODING DUE TO ALREADY SATURATED GROUNDS. STRONGER CELLS WILL ALSO BE CAPABLE OF PRODUCING 20 TO 45 MPH WIND GUSTS AND FREQUENT LIGHTNING. THE TROPICAL ATMOSPHERE IN PLACE WILL ALSO BE SOMEWHAT FAVORABLE FOR A FEW FUNNEL CLOUDS TO DEVELOP. MOST OF THE TIME THESE FEATURES DO NOT EXTEND ALL THE WAY TO THE SURFACE...HOWEVER THEY CAN AND SOMETIMES DO WITH LITTLE WARNING. PRECIPITATION SHOULD WIND DOWN THIS EVENING WITH THE LOSS OF HEATING.
The Houston radar (KHGX), 34 km away, was scanning. The volume nearest the first event began at 16:21 UTC.
1 funnel cloud. Local standard time, as filed.
Funnel clouds were reported over Galveston Island.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521476.